Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 18, NWS Corpus Christi, TX

November 20, 2004Victoria County, Texas

NWS Corpus Christi, TX issued this tornado warning at Nov 20, 2004, 6:44 PM CST for Victoria County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2004, 6:44 PM CST (00:44 UTC)
Expired
Nov 20, 2004, 7:30 PM CST
In force
46 min
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County Victoria County, TX

The radar

The Corpus Christi radar (KCRP), 129 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 210044
TORCRP
TXC469-210130-
/X.NEW.KCRP.TO.W.0001.041121T0044Z-041121T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
644 PM CST SAT NOV 20 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL VICTORIA COUNTY IN TEXAS

* UNTIL 730 PM CST

* AT 639 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHEAST OF MISSION VALLEY...OR ABOUT 8 MILES SOUTHWEST OF
  VICTORIA...MOVING EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  VICTORIA BY 700 PM CST
  TELFERNER AND DACOSTA BY 725 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2865 9676 2869 9716 2884 9717 2886 9716
      2888 9674 2885 9672 2883 9673 2880 9670
      2877 9670 2875 9667 2872 9665

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Nov 20, 3:50 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 20, 3:50 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
350 PM CST SAT NOV 20 2004

.SHORT TERM (TONIGHT AND SUNDAY)...WARM FRONT HAS GRADUALLY SHIFTED
NORTH OF AREA AND NOW LIES FROM NEAR GALVESTON TO SOMEWHERE BETWEEN
COTULLA AND UVALDE. SCATTERED SHOWERS PERSIST IN MOISTURE
CONVERGENCE ASSOC W/ A TROUGH EXTENDING NEAR BEEVILLE TO KINGSVILLE
LINE...POSSIBLY AIDED BY SOME WEAK MID-UPR ENERGY. EXPECT THIS
ACTIVITY TO CONTINUE TO LIFT NORTHEAST AND WEAKEN AFTER
SUNSET...ALTHOUGH COULD SEE A FEW SHOWERS MOVING ONSHORE LATER
TONIGHT ACROSS NERN COASTAL BEND. WILL SHOW SCT POPS IN FAR NE
TONIGHT W/ ISOLD/SLT CHC POPS ELSEWHERE. WILL SEE SOME LOW STRATUS
AND FOG ESP INLAND LATE TONIGHT GIVEN MOIST LOW LEVELS AND
DECOUPLING WINDS. CURRENT DEWPOINT READINGS AND EXPECTED CLOUD COVER
SUGGEST LEANING ON THE WARM SIDE OF GUIDANCE FOR LOWS TONIGHT.

ON SUNDAY BEST MOISTURE WILL SHIFT INTO NRN ZONES AND TOWARD S/CEN
TEXAS NEAR THE SLOW MOVING WARM FRONT. ANY UPPER ENERGY IN THE SRN
STREAM JET WILL MAINLY REMAIN NORTHERN/NWRN SECTIONS OR FURTHER
NORTH INTO CEN TEXAS. STILL...MODELS SHOW MOIST SOMEWHAT UNSTABLE
ATMOSPHERE WITH NO CAP SO SHOULD SEE SOME ISOLD TO SCT SHOWER
ACTIVITY WITH SOME HEATING ON SUN. MODERATE ONSHORE FLOW WILL MEAN
BEST MOISTURE CONVERGENCE WILL BE INLAND ONCE AGAIN AND WILL SHOW
ISOLD POPS NEAR THE COAST INCREASING TO 30-40% INLAND/NORTH. TEMPS
WILL BE WARMER ON SUN GIVEN DEEP SRLY FLOW AND WILL LEAN TOWARD
COMPROMISE BETWEEN GUIDANCE NUMBERS.

&&

.MARINE...EXPECT NOCTURNAL JET TO KICK WINDS TO AROUND SCA LEVELS
FOR SEVERAL HOURS WERE WARMEST WATERS EXIST OFFSHORE...BUT THINK
SCEC WILL SUFFICE NEARSHORE. WINDS WILL DIMINISH ON SUNDAY AND NOT
EXPECTING ANY FLAGS ATTMM.

&&

.LONG-TERM (SUNDAY NIGHT THROUGH SATURDAY)...WARM FRONT WILL
CONTINUE TO RETREAT NORTHWARD SUNDAY NIGHT KEEPING MOST OF THE
PRECIP TO THE NORTH WITH IT.  WEAK EMBEDDED SHORTWAVES IN THE SW
FLOW AND INCREASING ASCENT AHEAD OF STRONG UPPER LOW MOVING INTO THE
SW MAY ALLOW FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN COUNTIES SUNDAY NIGHT AND MONDAY.  BEST LOW LEVEL THETA-E
RIDGING AND MOISTURE CONVERGENCE LOOKS LIKE IT WILL REMAIN OVER
CENTRAL AND EASTERN TX THROUGH LATE MONDAY...SO WILL NOT GO ANY
HIGHER THAN 30 POPS THROUGH THAT TIMEFRAME.  UPPER LOW MOVES INTO
THE SOUTHERN PLAINS OVERNIGHT MONDAY WITH RAPID SFC PRESSURE FALLS
AND INCREASING SOUTHERLY WINDS OVER SOUTH TEXAS.  STRONG FRONT WILL
ADVANCE EASTWARD ACROSS THE STATE WITH SQUALL LINE EXPECTED TO
DEVELOP DURING THE DAY TUESDAY.  GFS/ECMWF CONTINUE TO KEEP THE BEST
UPPER SUPPORT TO THE NORTH WITH LOW LEVEL FLOW VEERING AROUND TO THE
SW AND KEEPING SOUTH TX A LITTLE MORE CAPPED...HOWEVER...CANADIAN
HAS CONSISTENTLY BEEN A LITTLE FARTHER TO THE SOUTH AND A LITTLE
LESS AGGRESSIVE WITH THE LOW LEVEL VEERING.  FOR NOW WILL STAY A
LITTLE MORE IN LINE WITH THE GFS AND ONLY HAVE 30-40 POPS OVER THE
NORTHEAST AND WATERS FOR TUESDAY AS SOUTHERN EXTENT OF SQUALL LINE
MAY CLIP THESE AREAS.  MAY HAVE TO NUDGE POPS UP A BIT IF UPPER LOW
TAKE A LITTLE MORE SOUTHERLY TRACK.  STRONG COLD AIR ADVECTION
PERSISTS THROUGH WEDNESDAY AFTERNOON WITH 1025MB HIGH EXPECTED TO BE
SITUATED RIGHT OVER SOUTH TX WED NIGHT.  COLDEST TEMPS OF THE SEASON
EXPECTED THU MORNING WITH LOWS IN THE MID/UPPER 30S OVER THE NW AND
NEAR 40 EAST.  WARMUP TO NEAR NORMALS EXPECTED BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI  71 82 71 81 70 / 20 20 20 20 20
VICTORIA        70 81 69 79 68 / 30 40 20 30 30
LAREDO          69 83 67 83 63 / 10 20 20 30 20
ALICE           70 84 69 81 68 / 20 30 20 20 20
ROCKPORT        72 81 73 81 70 / 30 20 20 20 20
COTULLA         68 81 67 79 61 / 20 40 30 30 30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IS IN EFFECT
FROM BAFFIN BAY TO MATAGORDA SHIP CHANNEL 20-60NM OFFSHORE.

&&

MJG...SHORT-TERM
91/JD...LONG-TERM
Hazardous weather outlook, Nov 20, 7:00 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
700 AM CST SAT NOV 20 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-211200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
527 AM CST SAT NOV 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...WITH THE MOST LIKELY AREA FOR RAIN WILL BE OVER THE VICTORIA
AREA AND THE NORTHEASTERN COASTAL COUNTIES.  ONE OR TWO STORMS COULD
BECOME SEVERE...MAINLY NORTH OF A BEEVILLE TO ROCKPORT LINE...AND
PRODUCE WINDS AROUND 60 MPH OR PENNY SIZED HAIL. SOME STORMS COULD
ALSO PRODUCE LOCALLY HEAVY RAINFALL...MAINLY OVER THE VICTORIA AREA
AND THE COASTAL COUNTIES. THERE WILL BE A CHANCE FOR SHOWERS OR
THUNDERSTORMS TONIGHT MAINLY OVER THE VICTORIA AREA AND THE NORTHERN
COASTAL COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE ACROSS SOUTH TEXAS DURING THE DAY ON
TUESDAY.  SHOWERS AND THUNDERSTORMS WILL COME TO AN END AS THIS
BOUNDARY MOVES INTO THE COASTAL WATERS.  SOME OF THESE SHOWERS AND
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...MAINLY ACROSS THE
VICTORIA AREA. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER THE
GULF WATERS BEHIND THIS COLD FRONT.  OTHERWISE...NO HAZARDOUS
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

GW/MJ

In the hours before

Special weather statement, Nov 20, 5:11 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
511 PM CST SAT NOV 20 2004

TXZ233-210015-
GOLIAD-
511 PM CST SAT NOV 20 2004

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF WEESATCHE...OR 6 MILES NORTH OF
GOLIAD...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  SCHROEDER BY 545 PM CST.

SMALL HAIL...PEA SIZED HAIL IS EXPECTED WITH THIS STORM ALONG WITH
VERY HEAVY DOWNPOURS OF UP TO 2 INCHES. GUSTY WINDS UP TO 40 MPH MAY
ALSO OCCUR WITH THIS STORM.

JR
Local storm report, Nov 20, 5:58 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
558 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      5 WNW GOLIAD            28.70N 97.47W
11/20/2004                   GOLIAD             TX   EMERGENCY MNGR

            WATER OVER ROADWAYS ON US 239 AND FM 1726 FROM GOLIAD TO
            CHARCO

&&

SBS
Local storm report, Nov 20, 6:35 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
635 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       VICTORIA                28.82N 96.98W
11/20/2004  3.00 INCH        VICTORIA           TX   AMATEUR RADIO

            RAINFALL RATES OF 3 INCHES PER HOUR ON THE SOUTH SIDE OF
            THE CITY OF VICTORIA

&&

WC
Local storm report, Nov 20, 6:35 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
635 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       VICTORIA                28.82N 96.98W
11/20/2004  3.00 INCH        VICTORIA           TX   AMATEUR RADIO

            RAINFALL RATES OF 3 INCHES PER HOUR ON THE NORTH SIDE OF
            THE CITY OF VICTORIA

&&

WC
Local storm report, Nov 20, 6:41 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
641 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      SCHROEDER               28.80N 97.22W
11/20/2004                   GOLIAD             TX   LAW ENFORCEMENT

            WATER OVER ROADWAYS AT US 1961, 3 W OF FM 622 AND 5 W OF
            FM 622

&&

SBS

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 7:27 PM CSTTornado WarningCRPVictoria63 min
Nov 20, 7:54 PM CSTFlash Flood WarningCRPVictoria2 hr
Nov 20, 9:49 PM CSTFlash Flood WarningCRPVictoria116 min
Nov 20, 11:37 PM CSTFlash Flood WarningCRPVictoria83 min
Nov 21, 12:57 AM CSTFlash Flood WarningCRPVictoria2 hr
Nov 21, 6:42 AM CSTFlash Flood WarningCRPGoliad2 hr
Nov 21, 8:42 AM CSTFlash Flood WarningCRPGoliad2 hr
Nov 21, 9:52 AM CSTFlash Flood WarningCRPVictoria3 hr
Nov 21, 10:38 AM CSTFlash Flood WarningCRPGoliad3 hr
Nov 21, 12:13 PM CSTFlash Flood WarningCRPVictoria2 hr
Nov 21, 2:05 PM CSTFlash Flood WarningCRPVictoria3 hr

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.